Arkansas, 2019

Excessive Heat and Heat in Arkansas, August 11 to 13, 2019

August 11 to 13, 2019 · NWS MEG · 15 events in 10 counties and zones

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 11, 9:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 11, 9:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1034 AM CDT Sun Aug 11 2019

.DISCUSSION...

Skies are mostly sunny across much of the forecast area this
morning with temperatures in the low to mid 80s. Current heat
index values are in the upper 80s to upper 90s. Some showers and
isolated thunderstorms are moving across north central Arkansas at
this time. It appears that most of this activity will fall apart
before it reaches northeast Arkansas. Will update forecast to
remove morning wording.

ARS

&&

.PREV DISCUSSION... /issued 347 AM CDT Sun Aug 11 2019/

.Dangerous Heat Wave will begin today and will continue through
Tuesday evening across the Mid-South...

An upper ridge of high pressure will build over the Mid-South
today and become centered over the area on Monday. The ridge will
remain over the area through Tuesday. Don't expect much convection
due to the strength of the ridge. Thus will go with mainly a dry
forecast. Highs will climb into lower to mid 90s through this
period. In addition, higher dewpoints will pool up the Delta ahead
of an approaching cold front. The dewpoint at Memphis is already
78 degrees. Expect widespread upper 70 dewpoints to occur across
the area by Tuesday. A few locations could see 80 degree
dewpoints Monday into Tuesday. The combination of the hot
temperatures and high humidity will produce heat indices above 110
degrees across the Delta on Monday and area wide on Tuesday. Some
locations could see heat indices around 115 degrees. For today,
expect heat indices greater than 105 degrees across the Delta as
well as locations south and west of a Memphis to Tupelo line.
Will go with a Heat Advisory for today for these locations. On
Monday, will convert the Delta to an Excessive Heat Warning with
the rest of the CWA being put in a Heat Advisory. Will continue
the Excessive Heat Warning for the Delta through Tuesday evening
and issue an Excessive Heat Watch for the rest of the CWA for
Tuesday.

Relief from the heat wave will come Tuesday Night as a cold front
moves into the Mid-South. Increased chances for showers and
thunderstorms will occur Tuesday Night into Wednesday along and
ahead of the front. Some storms could be strong to severe.

Pleasant weather will occur behind the front as surface high
pressure will build southward from the Ohio Valley. Northeast
winds will filter in drier air into the area. Dewpoints could drop
into the mid 60s Thursday and Friday and will provide a nice break
from the high humidity that has been occurring. Highs will be in
the mid to upper 80s.

Temperatures and humidity may begin to climb again on Saturday as
the upper ridge begins to build back into the region.

KRM

&&

.AVIATION...
12Z TAFs

Fog/low stratus producing LIFR/IFR conditions expected to improve
to VFR conditions by 14Z. Fog may develop again late tonight
towards sunrise Monday producing temporary MVFR/IFR conditions.
Otherwise, VFR conditions and light winds expected to prevail
through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from 10 AM Monday to 8 PM CDT Tuesday for
     Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

     Heat Advisory until 10 AM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Excessive Heat Warning from 10 AM Monday to 8 PM CDT Tuesday for
     Dunklin-Pemiscot.

     Heat Advisory until 10 AM CDT Monday for Dunklin-Pemiscot.

MS...Excessive Heat Warning from 10 AM Monday to 8 PM CDT Tuesday for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 10 AM CDT Monday for Coahoma-DeSoto-Panola-
     Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 10 AM Monday to 10 AM CDT Tuesday for Alcorn-
     Prentiss-Tishomingo.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for Alcorn-Benton MS-Calhoun-Chickasaw-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union-Yalobusha.

     Heat Advisory until 10 AM CDT Tuesday for Benton MS-Calhoun-
     Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Tippah-Union-Yalobusha.

TN...Excessive Heat Warning from 10 AM Monday to 8 PM CDT Tuesday for
     Shelby.

     Heat Advisory until 10 AM CDT Monday for Shelby.

     Heat Advisory from 10 AM Monday to 10 AM CDT Tuesday for Benton
     TN-Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Hardin-
     Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Tipton-Weakley.

     Heat Advisory until 10 AM CDT Tuesday for Fayette-Hardeman-
     Haywood-Lauderdale-Tipton.

&&
Hazardous weather outlook, Aug 11, 2:53 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
353 AM CDT Sun Aug 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
353 AM CDT Sun Aug 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect until 9 am CDT for the entire
Mid-South.

A round of dangerous heat will begin today across the Mid-South. A
Heat Advisory is in effect for areas south and west of a line from
Caruthersville, Missouri to Tupelo, Mississippi.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous heat will continue through Tuesday. Heat index values
could exceed 110 degrees. A Heat Advisory and Excessive Heat
Warning has been issued for Monday. For Tuesday, an Excessive Heat
Watch or Warning has been issued.

A cold front will move into the Mid-South Tuesday Night into
Wednesday. Some storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat, 5 heat. Local standard time, as filed.

Heat, Cross

When
August 11, 11:00 AM CST to August 12, 10:00 AM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Crittenden

When
August 11, 11:00 AM CST to August 12, 10:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, St. Francis

When
August 11, 11:00 AM CST to August 12, 10:00 AM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Lee

When
August 11, 11:00 AM CST to August 12, 10:00 AM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Phillips

When
August 11, 11:00 AM CST to August 12, 10:00 AM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Excessive Heat, Clay

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Craighead

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Crittenden

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Cross

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Greene

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Lee

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Mississippi

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Phillips

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Poinsett

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, St. Francis

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852683, 852684, 852685, 852686, 852687, 852702, 852703, 852704, 852705, 852706, 852707, 852708, 852709, 852710, 852711.